Significance for hospitalists: It is reasonable to be more circumspect in the recommendation of perioperative beta blockade. This practice is not likely the magic bullet, which is a common misconcpetion. An indicative situation is an 80-year-old patient undergoing total hip replacement. He has diabetes, COPD, and hypertension, a pulse of 65, a blood pressure of 110/50. There may also be concerns about bradycardia, hypotension, and bronchospasm. Given this analysis a clinician can be confident in withholding perioperative treatment.
The use of beta-blocker therapy in a patient with a single RCRI factor, which is not coronary artery disease, does not seem justified. On the other hand the use of perioperative statins should be more actively entertained. Emerging recommendations from various specialty organizations and other relevant professional entities should be anticipated and sought.
- McFalls EO, Ward HB, Moritz TE, et al. Coronary-artery revascularization before elective major vascular surgery. N Eng J Med. 2004Dec 30;351(27):2795-2804.
- Lindenauer PK, Pekow P, Wang K, et al. Perioperative beta-blocker therapy and mortality after major noncardiac surgery. N Eng J Med. 2005 Jul 28;353(4):349-361.
- Fleisher LA, Beckman JA, Brown KA, et al. ACC/AHA 2006 guideline update on perioperative cardiovascular evaluation for noncardiac surgery. J Am Coll Cardiol. 2006;47: 2343-2355
The New C. Diff Epidemic
Bartlett JG. Narrative review: the new epidemic of Clostridium difficile-associated enteric disease. Ann Intern Med. 2006 Nov 21;145(10):758-764.
C. difficile infection is emerging as one of the most important illnesses for hospitalists to be facile with. It not only occurs frequently, but is also often severe or life threatening, and most importantly iatrogenic and preventable. This review by Bartlett, who elucidated the cause of this disease in 1978, reviews important up-to-date information on C. difficile, focusing on the recent emergence of a more virulent form of the disease.
Infectious diarrhea that develops in the hospital is almost always due to C. difficile. The tissue culture cytotoxic assay (first described in 1978) remains the most sensitive and specific diagnostic tool. The toxin immunoassay used most routinely is only 75% sensitive.
An epidemic of unusually severe C. difficile was first described in Quebec in 2001. Important features include a higher tendency for toxic megacolon and a need for colectomy, protein-losing enteropathy, leukemoid reactions, refractoriness to treatment, a high rate of relapse and an astonishing 16.5% attributable mortality. Fluoroquinolones are the leading associated antibiotic causal factor, although extended spectrum cephalosporins remain important as well in this regard. The new strain is characterized by high levels of toxin production due to the deletion of a toxin production regulatory gene. The strain is also fluoroquinolone resistant, explaining the role of that antibiotic in its genesis.
Treatment of C. difficile colitis (especially the emergent strain) remains problematic. In particular the role of metronidazole versus vancomycin as initial therapy is often contentious. Bartlett cites some evidence suggesting vancomycin may be more effective and is especially recommended for severe disease, characteristics of which are often manifested by this new strain.
This review cites important considerations that hospitalist ought to vigilant and proactive in. Given the high risk of fluoroquinolone treatment we must be sure that these drugs are used appropriately. Nonchalantly stacking on levofloxacin therapy for the COPD flair without evidence for pneumonia should be discouraged. When possible antibiotics with a lower risk for C. difficile (sulfonamides, macrolides, tetracyclines) should be used for any infection. When disease is suspected, a negative toxin immunoassay should not discourage empiric treatment especially in a very ill patient. Isolation and barrier precautions are important in preventing the spread of this potentially lethal infection. C. difficile spores are not killed by alcohol-based detergents, and either soap and water or gloves are necessary to care for these patients. When your hospital experiences a clustering of severe C. difficile infection, alert appropriate infection control personnel. Administrative control of antibiotic use may be indicated.